Colorado, 2016

Winter Storm in Colorado, December 15 to 17, 2016

December 15 to 17, 2016 · NWS BOU · 4 events in 4 counties and zones

The presence of a warm and moist southwesterly flow aloft overrunning an Arctic airmass with shallow post frontal upslope produce a band of very heavy snowfall across the Denver metro area for several hours. The enhanced band of heavy snow extended west into the Front Range mountains and foothills.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The presence of a warm and moist southwesterly flow aloft overrunning an Arctic airmass with shallow post frontal upslope produce a band of very heavy snowfall across the Denver metro area for several hours. The enhanced band of heavy snow extended west into the Front Range mountains and foothills. Snowfall rates up to 2 inches per hour were observed. Storm totals in and around metro Denver ranged from 6 to 12 inches with up to 18 inches in the mountains. Multiple accidents occurred during the evening hours of the 16th as the snow quickly piled up. A total of 300 flights have been canceled at Denver International Airport as a winter storm moved through the metro area early morning hours of the 17th.

In the mountains and foothills, storm totals included: 18 inches at Arapahoe Basin ski area, 16 inches at Copper Mountain and Loveland Ski Areas; 14 inches at Grizzly Peak SNOTEL, 12 inches near Conifer and at Fremont Pass SNOTEL, 11 inches at Winter Park Ski Area, 10.5 inches at Bergen Park, 10 inches near Dillon, Echo Lake, Jones Pass and Summit Ranch; with 9.5 inches at Aspen Springs and Evergreen. In and around metro Denver, storm totals included: 11.5 inches in Wheat Ridge, 11 inches in Arvada, 9 inches near Morrison, 8 inches at Denver International Airport, Denver/Stapleton, Marston Reservoir and Ralston Reservoir; 7.5 inches in Westminster; 6.5 inches, 5 miles northeast of Westminster; with 6 inches in Aurora, 5 miles west-northwest of Brighton, Englewood and near Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 15, 3:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 15, 3:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MST Thu Dec 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 315 PM MST Thu Dec 15 2016

Strong westerly flow aloft will bring strong winds to the
mountains and foothills where gusts to 75 mph will continue
through tonight. This westerly flow aloft will also transport
Pacific moisture into the state. Snow will increase tonight,
mainly along and west of the Continental Divide. The windy
conditions will result in mild overnight lows along the Front
Range and Palmer Divide.

An arctic cold front will back into northeast Colorado tomorrow
morning. The GFS showing winds turning northeast around 15z in
the Denver area. Expect the front to stall along the Palmer Divide
late morning and remain in place during the afternoon. Expect
highs to be reached in the morning for most of northeast Colorado.
Most of the models are slower with the frontal passage and has
warmer temperatures for tomorrow. The cold air usually wins out
and arrives earlier than expected and will nudge the forecast
towards this thinking. There is a slight chance a
snow/rain/freezing rain band moves off the mountains and onto the
Front Range late in the afternoon. Expect the snow to begin
during the evening behind a secondary surge.

For the mountains, the moist westerly flow will result in
orographic snow over the mountains. A strong jet will also provide
forcing and help create bands of heavy snow where snowfall rates
of 1 to 2 inches per hour will be possible. Will continue with the
Winter Storm Warming starting tonight. An advisory may be needed
for the mountain valleys. Biggest question is how much
precipitation if any will fall as rain. Because of this
uncertainty, will not issue an advisory at this time.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM MST Thu Dec 15 2016

Models in good agreement first half of extended period. Upper trough
and strong arctic push making themselves felt on the forecast area
Friday night through Saturday morning. Winter storm warning for
heavy snow and blowing snow will remain in place for high country
zones 31..33 and 34 until 18z/Sat. Overall current forecast largely
on track. Changes make to the fcst include increasing snow amounts
in the mtns and on the plains...but not by much based on new qpf
guidance. Used 20-to-1 to 25-to-1 snow-water ratios to crank out
snow amounts from 00z/Sat to 00z/Sun. However could see the snow-
water ratio on the plains closer to 30-to-1 with temperatures
falling below 5 deg f Saturday morning. Temperatures not as cold in
the high country as the encroaching airmass will be maritime in
origin. Overnight should see a steady downward slide in temperatures
following passage of the Arctic front east of the mtns on Friday. In
the Denver metro area...temperatures fcst to start out around
freezing at 00z/Saturday...then fall to near Zero by mid-morning
Saturday. Would not count on any appreciable warming rest of the day
with continuing CAA with gusty northerly winds. Gusty post frontal
northerly winds in the 20-30kt range on the plains specifically east
of Briggsdale-to-Watkins line expected to produce areas of blowing
snow late Friday night through Saturday morning adding to travel
problems on the plains. One-two inch per hour snowfall rates coupled
with 35-50kt westerly wind gusts could severely impact high country
travel particularly overnight.

System quickly loses its grip on the fcst area Saturday afternoon...
with respect to snowfall. Drying and subsidence on back side of the
exiting trough should steadily shut off snowfall in the high country
even as northwest winds continue to produce snowfall on northwest
facing mtn aspects for remainder of the afternoon. Saturday night
clearing skies and falling dewpoints will likely result in min temps
well below zero pretty much everywhere. Could see some new min temp
records being set.

Remainder of the forecast...models show another weak wave in
northwest flow aloft swinging over northern CO on Sunday but do not
see much in the way of precip and most of threat confined to the
northern mtn ranges during the day. Any new snow accumulation should
be light. Monday looks dry with short wave ridge zipping over the
area. Tuesday appears just as dry and slightly warmer with flow
turning more zonal.

By Wednesday...models diverge quite a bit as one shows a stormy deep
upper trough forming over the Great Basin/Desert Southwest and other
a dry and relatively warm west-northwest flow over the state. For
now...will go with a compromise and introduce low pops and slight
cooler temperatures.&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 315 PM MST Thu Dec 15 2016

A moist westerly flow will continue to bring mid and high clouds
through Friday. South to southeast winds are expected to persist
through tonight. Winds will switch to the northeast Friday morning
15-16z behind a cold front. Best chance for snow in the Denver
area still looks to be after 00z Saturday. Total snow for the
Denver airports is expected to be 2 to 4 inches with a slight
chance for higher amounts under snow bands.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 11 PM this evening to 11 AM MST
Saturday for COZ031-033-034.

&&

SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Meier
Hazardous weather outlook, Dec 15, 11:30 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1130 AM MST THU DEC 15 2016

COZ030>051-161830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1130 AM MST THU DEC 15 2016

...HEAVY SNOW LIKELY FOR THE HIGHER MOUNTAINS LATE TONIGHT THROUGH
EARLY SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL CONTINUE OVER THE MOUNTAINS TODAY. SPEEDS OF 20
TO 40 MPH WILL BE COMMON...WITH GUSTS TO 60 MPH IN THE MOUNTAINS
AND FOOTHILLS. THIS WILL CONTINUE TO CAUSE TRAVEL DIFFICULTIES
OVER THE HIGHER PASSES DUE TO BLOWING SNOW. THERE WILL BE LITTLE
TO NO NEW SNOWFALL DURING THE DAY...BUT SNOW WILL SPREAD BACK INTO
THE MOUNTAINS TONIGHT...WITH 1 TO 4 INCHES BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SNOWFALL WILL CONTINUE IN THE MOUNTAINS OF NORTH
CENTRAL COLORADO ALL DAY FRIDAY INTO SATURDAY MORNING AS THE NEXT
POTENT WINTER STORM SYSTEM MOVES ACROSS THE FORECAST AREA. GUSTY
WEST TO NORTHWEST WINDS IN THE HIGH COUNTRY WILL ALSO PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW CAUSING LOW VISIBILITIES AT
TIMES. ON THE PLAINS OF NORTHEAST COLORADO SNOWFALL IS EXPECTED TO
QUICKLY DEVELOP FRIDAY EVENING AND CONTINUE LIGHT TO MODERATE
THROUGH EARLY SATURDAY MORNING. SUBSTANTIAL SNOW ACCUMULATIONS ARE
LIKELY IN THE MOUNTAINS PARTICULARLY ON THE HIGH RIDGES...PASSES
AND FAVORED WEST-NORTHWEST FACING ALPINE SLOPES OVER THE TWO DAY
PERIOD ENDING SATURDAY AFTERNOON. SNOWFALL TOTALS ON THE FRONT
RANGE FOOTHILLS AND ADJACENT PLAINS ARE EXPECTED TO BE MUCH
LIGHTER. HEAVY SNOW ACCUMULATION ON ROADWAYS WILL MAKE TRAVEL
QUITE HAZARDOUS AND POSSIBLY NEAR IMPOSSIBLE IN THE HIGH COUNTRY.
DRY WEATHER IS EXPECTED FOR ALL AREAS FROM SATURDAY NIGHT INTO THE
MIDDLE OF NEXT WEEK.

SHARPLY COLDER TEMPERATURES WILL ALSO SPREAD OVER ALL OF THE
OUTLOOK AREA BY LATE ON FRIDAY BEHIND THE STRONG ARCTIC COLD
FRONT. IN FACT...SATURDAY'S HIGH TEMPERATURES ON THE PLAINS COULD
BE 35 TO 40 DEGREES BELOW THE SEASONAL NORMAL AND PERHAPS NEW
RECORD LOWS COULD BE ESTABLISHED SATURDAY NIGHT. THE AIRMASS
SHOULD BEGIN TO MODERATE SLOWLY STARTING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

In the hours before

Local storm report, Dec 15, 4:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
441 PM MST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     NON-TSTM WND GST BERTHOUD PASS           39.80N 105.78W
12/15/2016  M67.00 MPH       GRAND              CO   MESONET

0420 PM     NON-TSTM WND GST 1 NW GLEN HAVEN         40.46N 105.44W
12/15/2016  M80.00 MPH       LARIMER            CO   MESONET

0246 PM     NON-TSTM WND GST 3 ENE PARKER            39.53N 104.71W
12/15/2016  M50.00 MPH       DOUGLAS            CO   MESONET

0228 PM     NON-TSTM WND GST 3 ENE NEDERLAND         39.98N 105.45W
12/15/2016  M55.00 MPH       BOULDER            CO   MESONET

0226 PM     NON-TSTM WND GST 5 S LYONS               40.15N 105.27W
12/15/2016  M57.00 MPH       BOULDER            CO   MESONET

0220 PM     NON-TSTM WND GST 2 SSW CRESCENT VILLAGE  39.90N 105.34W
12/15/2016  M69.00 MPH       JEFFERSON          CO   MESONET

0215 PM     NON-TSTM WND GST 2 SSE GOLD HILL         40.04N 105.39W
12/15/2016  M95.00 MPH       BOULDER            CO   MESONET

0207 PM     NON-TSTM WND GST 2 NW GENESEE            39.71N 105.30W
12/15/2016  M53.00 MPH       JEFFERSON          CO   MESONET

0202 PM     NON-TSTM WND GST 2 NNE NATURAL FORT REST 40.98N 104.91W
12/15/2016  M53.00 MPH       WELD               CO   MESONET

0146 PM     NON-TSTM WND GST 3 SE JAMESTOWN          40.09N 105.35W
12/15/2016  M86.00 MPH       BOULDER            CO   MESONET

0143 PM     NON-TSTM WND GST 3 SW JEFFERSON          39.35N 105.84W
12/15/2016  M52.00 MPH       PARK               CO   MESONET

0125 PM     NON-TSTM WND GST 2 WNW MISHOWAKA         40.70N 105.40W
12/15/2016  M55.00 MPH       LARIMER            CO   MESONET

1254 PM     NON-TSTM WND GST 1 W DEVILS HEAD         39.26N 105.12W
12/15/2016  M50.00 MPH       DOUGLAS            CO   MESONET

1150 AM     NON-TSTM WND GST 2 ENE MORRISON          39.67N 105.15W
12/15/2016  M51.00 MPH       JEFFERSON          CO   MESONET

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 15, 5:00 PM MST to December 17, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 18 inches at Arapahoe Basin ski area, 16 inches at Copper Mountain and Loveland ski areas; 14 inches at Grizzly Peak SNOTEL, 12 inches at Fremont Pass SNOTEL, 11 inches at Winter Park ski area, with 10 inches near Dillon, Echo Lake, Jones Pass and Summit Ranch.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 16, 3:00 PM MST to December 17, 3:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 12 inches near Conifer, 10.5 inches at Bergen 9.5 inches at Aspen Springs and Evergreen; 9 inches 4 miles west-southwest of Conifer, Georgetown and Roxborough State Park; 8.5 inches near Bailey, with 8 inches near Pine Grove.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 16, 3:00 PM MST to December 17, 3:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 11.5 inches in Wheat Ridge, 11 inches in Arvada, 9 inches near Morrison, 8 inches at Marston and Ralston Reservoirs; 7.5 inches in Westminster, with 6 inches near Louisville.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 16, 6:00 PM MST to December 17, 3:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 8 inches at Denver International Airport and Denver/Stapleton; 6.5 inches, 5 miles northeast of Westminster; 6 inches at Aurora, 5 miles west-northwest of Brighton and near Englewood; with 5 inches at the Denver Museum of Natural History.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662697, 662700, 662701, 662702.